Skip to content
My WebMD Sign In, Sign Up

Pain Management Health Center

Font Size
A
A
A

Safe Use of OTC Pain Relievers

Rule #2 for Over-the-Counter Painkillers: Check the Ingredient Label

It’s not always easy to know how much you’re taking or even if you’re taking one of the painkillers. Steven Feinberg, MD, tells WebMD that acetaminophen and NSAIDs are found in many over-the-counter medications as well as prescription pain medicines. Feinberg is a chronic pain specialist in Palo Alto, Calif., and past president of the American Academy of Pain Medicine.

 “They’re in everything from cold and flu formulas to prescription narcotic drugs like Vicodin,” he says. “And the only way to know that is to read the fine print of the ingredient label.”

A few tips are worth remembering:

  • Acetaminophen is sometimes abbreviated APAP.
  • In other countries, the active ingredients often have different names than in the United States. In the UK, for instance, acetaminophen is called paracetamol.
  • When in doubt, ask the pharmacist.
  • Don’t mix and match over-the-counter drugs.

“If you’re taking a cold and flu preparation with acetaminophen,” Feinberg says, “you shouldn’t be taking maximum doses of Tylenol. If you’re taking a prescription pain medication, you shouldn’t be taking over-the-counter pain pills. We ask patients to bring in all their medicines -- prescription and over-the-counter. Many are getting acetaminophen from multiple sources.” That’s especially risky since acetaminophen can build up in the system. When it does, it can quickly reach toxic levels. The bottom line: never take more than one medicine that contains acetaminophen.

Rule #3 for Over-the-Counter Painkillers: Stick to the Directions and Don’t Over Do

Always follow the directions for use that appear on the label.

As a general rule, doctors recommend taking an over-the-counter medicine no more than 10 days for pain and no more than three days for fever. If you’re still in pain or running a fever, call your doctor.

Experts continue to debate safe maximum dose levels. The current maximum recommended dose for acetaminophen in adults is 4 grams. That’s the equivalent of eight extra-strength (500 milligrams) tablets per day or 12 regular strength (325 milligrams) a day.  People who drink three glasses or more of alcoholic beverages should ask their doctor whether they should take acetaminophen. The combination of alcohol and acetaminophen is particularly dangerous to the liver.

Rule #4 for Over-the-Counter Painkillers: Talk to Your Doctor

If you take over-the-counter pain relievers for chronic or persistent pain, talk to your doctor. Your doctor can recommend the most effective and safest medication and monitor for signs of trouble. Serious liver damage can occur long before you notice any symptoms. You should also talk to your doctor before taking any over-the-counter pain medications or formulas that contain acetaminophen if you:

•         Have liver or kidney disease

•         Have a peptic (stomach) ulcer or suffer from bleeding in the stomach or intestines

Today on WebMD

pain in brain and nerves
Top causes and how to find relief.
knee exercise
8 exercises for less knee pain.
 
acupuncture needles in woman's back
How it helps arthritis, migraines, and dental pain.
chronic pain
Get personalized tips to reduce discomfort.
 
foot conditions inherited
Video
lumbar spine
Slideshow
 
Woman opening window
Slideshow
Knee exercises
Slideshow
 
Woman shopping for vegetables
Slideshow
Sore feet with high heel shoes
Slideshow
 
acupuncture needles in woman's back
Slideshow
Hand on back
Slideshow